Join the One Walk Step Challenge to support type 1 diabetes research
SIGN UP NOW
Treatment

Hypoglycaemia and T1D: how to recognise and treat a ‘hypo’

JDRF
JDRF
August 29, 2022

Hypoglycaemia, sometimes called a ‘hypo’ or ‘low’, occurs when you have too much insulin and your blood glucose level drops below 4mmol/L.

If it’s not treated quickly, a low blood sugar level can be dangerous for people living with type 1 diabetes. Having hypoglycaemia can make it hard to think straight, and some activities – like driving – aren’t safe if your blood glucose levels are less than 5.0mmol/L.

When you recognise the signs of hypoglycaemia you can usually treat it easily yourself, before your levels fall lower.

Causes of hypoglycaemia

When you have diabetes and inject insulin, there will be times when you have too much insulin in circulation. This may be because you accidentally injected more than you needed. Or it may be because you have been more active than you anticipated, your meal is delayed or your meal has less carbohydrates than you thought.

It may also be because the insulin preparations you use aren’t perfect and don’t work exactly the same each day.

Having too much insulin can then cause hypoglycaemia.

Hypoglycaemia symptoms

Hypoglycaemia symptoms and signs are different for different people. Common symptoms may include:

• shaking
• sweating
• dizziness
• hunger
• blurred vision
• difficulty concentrating
• feeling anxious
• changes in behaviour.

Treatment of hypoglycaemia

Check your blood glucose level if you feel like you may be having a hypo. If it’s low, you’ll need to eat or drink something that contains carbohydrate to bring your blood glucose back up into the normal level.

Hypo fix: what to include and where to keep it

You can’t always predict when your blood glucose is going to drop too low, so you need to carry a hypo fix with you at all times. This is a stash of products that equate to about 15 grams of fast acting carbohydrate, such as six to eight large jelly beans, or 150ml of normal (not diet) soft drink or fruit juice.

Tip: If you or your kids can’t resist sneaking some of your hypo fix when it’s not needed, you can buy glucose tablets from the chemist – these taste pretty ordinary, so you’re unlikely to snack on them. They also have the advantage that they don’t melt or become sticky in hot weather.

Useful places to keep a hypo fix include:

  • the glove box of your car
  • your handbag or backpack
  • beside your bed
  • in your desk drawer.

After a hypo

You should always check your blood glucose 10 to 15 minutes after you have treated your hypo. If your blood glucose level is still low, you should eat a further 15 grams of carbohydrate and recheck your blood glucose in a further 10 to 15 minutes.

You may find that your blood glucose levels run high for many hours after a hypo. It may be related to overeating to try to correct the low blood glucose level. But if your blood glucose has been low for some time, your body will make and release hormones, often referred to as stress or counter-regulatory hormones, to try to protect you from having a more serious hypo.

Checking your blood glucose levels across the day will help you and your endocrinologist or diabetes team work out where you need less insulin and where you might need more. Let your endocrinologist or diabetes team know if you hypos frequently, or you’re unsure why they’re happening, as they can help you work out where you need less insulin and where you might need more.

Having a recent severe hypo means you are at risk of further episodes, especially in the following few weeks. If you have a hypo while driving, you could cause an accident. For this reason, you should not drive for 6 weeks following an episode of severe hypoglycaemia.

Getting help in a hypo emergency

If you’re not able to recognise signs and symptoms of low blood glucose levels or you ignore them, there’s a risk that your blood glucose will drop so low that you are unable to treat the hypo yourself. It’s a good idea to teach your family, friends and work colleagues how to recognise and treat a hypo if you can’t.

They should only give you something to eat or drink if you can respond to their commands. If you can’t, they need to call an ambulance by dialling 000 or they could give you an injection of glucagon.

<br /> <b>Deprecated</b>:  Function get_the_author was called with an argument that is <strong>deprecated</strong> since version 2.1.0 with no alternative available. in <b>/nas/content/live/jdrfaustralia/wp-includes/functions.php</b> on line <b>5673</b><br /> JDRF
JDRF